The following people should not take valacyclovir for the treatment of herpes infections:
- Patients with sensitivity or an allergy to any of the following medications should not use Valacyclovir: Acyclovir, Famciclovir, ganciclovir, penciclovir, valacyclovir, or valganciclovir.
- Dose adjustments are necessary for those with kidney impairment or issues. Decreased doses are needed as kidney impairment slows the clearing from the body of valacyclovir. The degree of impairment determines the decrease in the dosage. The Prescriber’s Digital Reference (PDR) states, “Acute renal failure and CNS (Nervous System) toxicity have been reported in patients with underlying renal (Kidney) dysfunction who have received inappropriately high doses of valacyclovir for their level of renal (Kidney) function. Patients receiving potentially nephrotoxic (Toxic to the Kidney) drugs (e.g. NSAIDs - ibuprofen, naproxen, etc.) together with valacyclovir may have an increased risk of renal dysfunction (impairment).”
- The elderly (people over 65) are more likely to have impaired kidneys so they might not clear valacyclovir from their system as efficiently as they should. This can lead to inappropriately high levels of valacyclovir, which means the elderly may need lower doses of valacyclovir. The elderly are also more likely to experience neurological side effects, including: agitation, hallucinations, confusion, delirium, and other abnormalities of brain function termed encephalopathy.
- When patients are dehydrated valacyclovir can reform as a solid in the kidney leading to kidney damage. Patients should all remain well hydrated when taking valacyclovir.
- Safety has not been established in neonates, infants, and children less than 2 years.
- Women who are pregnant should not take valacyclovir unless told to by their doctor.
This information is not, nor is it intended to be, a substitute for professional medical advice, diagnosis, or treatment, and should never be relied upon for specific medical advice. If you have any questions or concerns, please talk to your doctor.